Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 20, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Mar 27, 2020, 9:50 PM CDT for Boone County, Cole County, Moniteau County, Missouri. It was in force for 40 min. 36 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2020, 9:50 PM CDT (02:50 UTC)
- Expired
- Mar 27, 2020, 10:30 PM CDT
- In force
- 40 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Boone County, MO, Cole County, MO, Moniteau County, MO
The radar
The St Louis radar (KLSX), 147 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 10:20 PM CDT | HAIL 0.5 | 4 Se Saint Martins, MO | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
| Mar 27, 10:20 PM CDT | HAIL 1 | 1 W Saint Martins, MO | REPORT FROM MPING: QUARTER (1.00 IN.) TIME ESTIMATED FROM RADAR. |
| Mar 27, 10:20 PM CDT | HAIL 1 | 3 Se Saint Martins, MO | REPORT FROM MPING: QUARTER (1.00 IN.). |
| Mar 27, 10:21 PM CDT | HAIL 2.5 | 1 E Saint Martins, MO | REPORT FROM MPING: TENNIS BALL (2.50 IN.) TIME ESTIMATED BY RADAR. |
| Mar 27, 10:23 PM CDT | HAIL 0.88 | Russellville, MO | |
| Mar 27, 10:23 PM CDT | HAIL 2 | 3 Se Saint Martins, MO | REPORT FROM MPING: HEN EGG (2.00 IN.). |
| Mar 27, 10:23 PM CDT | HAIL 2 | 4 Se Saint Martins, MO | REPORT FROM MPING: HEN EGG (2.00 IN.). |
| Mar 27, 10:23 PM CDT | HAIL 2.25 | 4 W Jefferson City, MO | REPORT FROM MPING: HEN EGG+ (2.25 IN.) TIME ESTIMATED FROM RADAR. |
| Mar 27, 10:24 PM CDT | HAIL 0.75 | 3 Se Elston, MO | REPORT FROM MPING: DIME (0.75 IN.). |
| Mar 27, 10:24 PM CDT | HAIL 1 | 2 W Jefferson City, MO | REPORT FROM MPING: QUARTER (1.00 IN.). |
| Mar 27, 10:24 PM CDT | HAIL 1 | 3 Se Elston, MO | REPORT FROM MPING: QUARTER (1.00 IN.). |
| Mar 27, 10:25 PM CDT | HAIL 1.25 | Saint Martins, MO | BETWEEN 10:25-10:30 PM. |
| Mar 27, 10:25 PM CDT | HAIL 1.5 | 4 Wnw Jefferson City, MO | LARGEST HAIL WAS 1.5 INCHES, TIME ESTIMATED FROM RADAR. |
| Mar 27, 10:26 PM CDT | HAIL 1.25 | Saint Martins, MO | |
| Mar 27, 10:26 PM CDT | HAIL 1.75 | 3 Nw Jefferson City, MO | |
| Mar 27, 10:27 PM CDT | HAIL 1 | 3 Ese Elston, MO | |
| Mar 27, 10:27 PM CDT | HAIL 3 | 4 E Elston, MO | SPOTTER REPORTED HAIL STONES WERE 2 TO 2.5 INCHES WITH FEW THAT MEASURED 3 INCHES. |
| Mar 27, 10:28 PM CDT | HAIL 1.75 | 1 Wnw Jefferson City, MO | |
| Mar 27, 10:28 PM CDT | HAIL 1.75 | 3 Nnw Jefferson City, MO | |
| Mar 27, 10:28 PM CDT | HAIL 1.75 | 4 Nnw Jefferson City, MO | |
| Mar 27, 10:28 PM CDT | HAIL 2.25 | 4 Se Saint Martins, MO | |
| Mar 27, 10:28 PM CDT | HAIL 2.5 | 1 Wnw Jefferson City, MO | TRAINED SPOTTER CALLED BACK AFTER A PREVIOUS REPORT. SPOTTER MEASURED HAIL 2.5 INCHES IN DIAMETER. OBSERVATION WAS TAKEN OFF WESTWOOD DRIVE. |
| Mar 27, 10:30 PM CDT | HAIL 1.75 | 3 Se Elston, MO | REPORT FROM MPING: GOLF BALL (1.75 IN.). |
| Mar 27, 10:30 PM CDT | HAIL 1.75 | 3 Wnw Jefferson City, MO | |
| Mar 27, 10:30 PM CDT | HAIL 2 | 1 Nw Jefferson City, MO | |
| Mar 27, 10:30 PM CDT | HAIL 2.5 | Jefferson City, MO | |
| Mar 27, 10:30 PM CDT | HAIL 2.75 | 2 Wnw Jefferson City, MO | ALONG HIGHWAY 50. |
| Mar 27, 10:30 PM CDT | HAIL 3 | 1 W Jefferson City, MO | 3.5 INCH MEASURED HAILSTONE, TIME ESTIMATED FROM RADAR. |
| Mar 27, 10:31 PM CDT | HAIL 2.5 | 2 W Jefferson City, MO | REPORT FROM MPING: TENNIS BALL (2.50 IN.). |
| Mar 27, 10:33 PM CDT | HAIL 3 | 3 Ese Saint Martins, MO | |
| Mar 27, 10:34 PM CDT | HAIL 1 | 1 E Jefferson City, MO | REPORT FROM MPING: QUARTER (1.00 IN.) TIME ESTIMATED FROM RADAR. |
| Mar 27, 10:34 PM CDT | HAIL 1.75 | 1 E Jefferson City, MO | REPORT FROM MPING: GOLF BALL (1.75 IN.). |
| Mar 27, 10:34 PM CDT | HAIL 1.75 | 3 Nw Jefferson City, MO | REPORT FROM MPING: GOLF BALL (1.75 IN.). |
| Mar 27, 10:35 PM CDT | HAIL 1.75 | 1 E Jefferson City, MO | REPORT FROM MPING: GOLF BALL (1.75 IN.). |
| Mar 27, 10:35 PM CDT | HAIL 1.75 | 1 Nnw Jefferson City, MO | MEASURED HAIL 1 1/2 X 1 3/4 INCH IN NORTHWEST JEFFERSON. |
| Mar 27, 10:35 PM CDT | HAIL 3 | 2 Nnw Jefferson City, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 25 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1120 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.8
The text
As transmitted.
564
WUUS53 KLSX 280250
SVRLSX
MOC019-051-135-280330-
/O.NEW.KLSX.SV.W.0020.200328T0250Z-200328T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
950 PM CDT Fri Mar 27 2020
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northwestern Cole County in central Missouri...
Southeastern Boone County in central Missouri...
Moniteau County in central Missouri...
* Until 1030 PM CDT.
* At 950 PM CDT, a severe thunderstorm was located near Versailles,
moving east at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jefferson City, California, Ashland, Columbia Regional Airport, St.
Martins, Russellville, Clarksburg, Centertown, High Point, McGirk,
Marion, Lohman, Hartsburg, Elston, Sandy Hook, Latham, Enon, Wilton
and Kliever.
This also includes Jefferson Landing Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3868 9265 3868 9262 3869 9262 3885 9215
3884 9214 3883 9215 3881 9213 3880 9216
3877 9216 3870 9223 3864 9222 3863 9220
3860 9220 3857 9214 3843 9250 3843 9262
3860 9284 3862 9284
TIME...MOT...LOC 0250Z 247DEG 50KT 3848 9287
HAIL...1.25IN
WIND...60MPH
$$
Glass2 follow-up statements
896
WWUS53 KLSX 280303
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1003 PM CDT Fri Mar 27 2020
MOC019-051-135-280330-
/O.CON.KLSX.SV.W.0020.000000T0000Z-200328T0330Z/
Cole MO-Boone MO-Moniteau MO-
1003 PM CDT Fri Mar 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHWESTERN COLE...SOUTHEASTERN BOONE AND MONITEAU COUNTIES...
At 1002 PM CDT, a severe thunderstorm was located near High Point,
moving northeast at 60 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. This story has a history of hail
up to 2 inches in diameter.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Jefferson City, California, Ashland, Columbia Regional Airport, St.
Martins, Russellville, Clarksburg, Centertown, High Point, McGirk,
Marion, Lohman, Hartsburg, Elston, Sandy Hook, Latham, Enon, Wilton
and Kliever.
This also includes Jefferson Landing Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3868 9265 3868 9262 3869 9262 3885 9215
3884 9214 3883 9215 3881 9213 3880 9216
3877 9216 3870 9223 3864 9222 3863 9220
3860 9220 3857 9214 3843 9250 3843 9262
3860 9284 3862 9284
TIME...MOT...LOC 0302Z 247DEG 50KT 3855 9266
HAIL...2.00IN
WIND...60MPH
$$
Glass416
WWUS53 KLSX 280316
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1016 PM CDT Fri Mar 27 2020
MOC019-051-135-280330-
/O.CON.KLSX.SV.W.0020.000000T0000Z-200328T0330Z/
Cole MO-Boone MO-Moniteau MO-
1016 PM CDT Fri Mar 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHWESTERN COLE...SOUTHEASTERN BOONE AND SOUTHEASTERN MONITEAU
COUNTIES...
At 1016 PM CDT, a severe thunderstorm was located near St. Martins,
moving east at 60 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts. This storm has
a history of very large hail to 2 inches in diameter.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Jefferson City, California, Ashland, Columbia Regional Airport, St.
Martins, Russellville, Centertown, McGirk, Marion, Lohman, Hartsburg,
Elston, Sandy Hook, Enon, Wilton and Kliever.
This also includes Jefferson Landing Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3868 9262 3869 9262 3885 9215 3884 9214
3883 9215 3881 9213 3880 9216 3877 9216
3870 9223 3864 9222 3863 9220 3860 9220
3857 9214 3843 9250 3858 9258
TIME...MOT...LOC 0316Z 251DEG 51KT 3857 9239
HAIL...2.50IN
WIND...60MPH
$$
GlassWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 9:18 PM CDT, 32 minutes earlier.
Area forecast discussion, Mar 27, 9:18 PM CDT, 32 minutes before
Area Forecast Discussion...Updated National Weather Service Saint Louis MO 918 PM CDT Fri Mar 27 2020 .UPDATE... Issued at 915 PM CDT Fri Mar 27 2020 Strong to severe storms have developed over central Missouri along the quasi-stationary front. Latest objective analysis is showing that the MUCAPES have increased into the 1000-2000+ J/kg range with deep layer shear of 70-80KTS. This latest development is occurring as a 35kt low level jet has intersected the front. Expect these storms to continue to develop and move quickly northeast across central and east central Missouri into southwest Illinois. RAP mass fields and CAMS still support thunderstorms becoming more numerous late this evening into the overnight across northeast Missouri into west central Illinois as the front begins to lift north. Still expect the rain to decrease in areal extent late tonight as the low level jet veers. Britt && .SHORT TERM... (Through Late Saturday Night) Issued at 455 PM CDT Fri Mar 27 2020 Quasi-stationary has moved very little today and was located roughly along I-70 late this afternoon. Latest objective analysis was showing MLCAPES of 1000-2000 J/kg with deep layer shear values of 70kts. Forecast from the RAP are depicting that these values will develop across central and east central Missouri as well as southwest Illinois by early evening. Severe thunderstorms have developed over southwest Missouri in this unstable airmass. The CAMS have been fairly consistent today in developing thunderstorms along the front by early-mid evening. This will occur as the RAP is showing a 35 kt low level jet intersecting the front. Given the amount of shear/instability available in addition to the 700-500mb lapse rates in the 7-8C/km range, expect the primary threat to be large hail, with damaging winds and a tornado or two also possible in the vicinity of the front. These storms will spread across northeast Missouri and west central Illinois overnight before chances decrease by 12Z as the low level jet veers. A few storms tonight may also produce locally heavy rainfall, particularly where any storms can train. Focus then switches to tomorrow when an upper low moves across the Plains which will bring large scale ascent to Missouri and Illinois during the afternoon and early evening. It will also cause an attendant front to move east across the CWA during the late afternoon and evening. Forecast MLCAPES ahead of the front will be around 2000 J/kg with deep layer shear around 80kts which be favorable for supercells. Greatest threat will be over northeast Missouri and west central Illinois which will be closest to the retreating warm front and CAMS is showing the most discrete cells, particularly given the orientation of the deep shear vector to the front. Will continue to message all severe hazards tomorrow afternoon and early evening. Will continue to mention that straight line wind gusts outside of thunderstorms will be in the 35-45 mph range given the tight pressure gradient associated with the deep surface low that will move from the Plains into the Upper Midwest. Winds will continue to be breezy Saturday night into Sunday. Temperatures will remain above normal through Saturday night. Expect the warm front to move north of the area on Saturday, so with sun during the afternoon, still expect highs in the mid 70s- low 80s. Britt .LONG TERM... (Sunday through Next Friday) Issued at 455 PM CDT Fri Mar 27 2020 Sunday into Monday continues to look mainly dry as both the GEFS and EPS show a upper ridge/surface high moving across the area. The next chance for showers will be on Monday into Tuesday as a upper trough moves out of the western CONUS and across Missouri and Illinois. Britt && .AVIATION... (For the 00z TAFs through 00z Saturday Evening) Issued at 641 PM CDT Fri Mar 27 2020 Showers and thunderstorms are expected to continue to develop across the area this evening into the overnight hours. This activity is expected to affect all of the terminals mid-late evening, with showers persisting into the overnight hours. These showers and storms will bring MVFR/possible IFR conditions with possible hail and wind gusts over 35KTS. Storms will move out of the area after 12Z with low chances for showers and possible MVFR conditions through 18Z. There will be another chance of thunderstorms ahead of a cold front on Saturday afternoon. Winds will gust to 30KTS ahead of this front on Saturday afternoon. SPECIFICS FOR KSTL: Thunderstorms are expected to develop at or near the terminal by 01Z and persist through 06Z with lesser chances between 06-12Z. The strongest storms may produce hail and wind gusts in excess of 35KTS. Mainly dry and VFR conditions are expected tomorrow morning, though there is another chance of thunderstorms after 21Z on Saturday. Wind gusts will be near 30KTS on Saturday afternoon. Dry and VFR conditions are expected after 00Z. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Mar 27, 3:28 PM CDT, 6 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 328 PM CDT Fri Mar 27 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-282030- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 328 PM CDT Fri Mar 27 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely across tonight, mainly across parts of central, east central, and northeast Missouri as well as west central and southwest Illinois. A few severe storms of these storms could be severe with the main threat being large hail, with damaging winds and a tornado or two also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe storms are expected Saturday afternoon into the early evening with the greatest threat across northeast Missouri and west central Illinois. These storms may contain very large hail, tornadoes, and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. Spotters are encouraged to report any severe weather, if observed, to the National Weather Service. Britt
In the hours before
Local storm report, Mar 27, 7:33 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
733 PM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 1 NW PILOT KNOB 37.63N 90.65W
03/27/2020 M1.00 INCH IRON MO TRAINED SPOTTER
REPORTED AT FORT DAVIDSON JUST NORTH OF
PILOT KNOB, MO.
&&
MAPLESLocal storm report, Mar 27, 9:13 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
913 PM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM HAIL 1 NNW LINN 38.50N 91.86W
03/27/2020 M0.88 INCH OSAGE MO TRAINED SPOTTER
SPOTTER STATED THAT PEA SIZE HAIL WAS
COVERING HIS DECK WITH MANY LARGER PIECES
THAT FELL. THE SPOTTER WAS ABLE TO COMPARE
THE LARGER PIECES TO NICKELS.
&&
MAPLESThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 8:59 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Franklin, Gasconade, Osage | 46 min |
| Mar 27, 10:21 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway, Cole, Osage | 39 min |
| Mar 27, 10:53 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Franklin, Gasconade, Montgomery, Osage, Warren | 41 min |
| Mar 27, 11:20 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Saint Charles, Warren | 40 min |
| Mar 27, 11:43 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles | 47 min |
| Mar 28, 11:59 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Washington | 46 min |
| Mar 28, 12:03 PM CDT | Tornado Warning | LSX | Iron, Washington | 42 min |
| Mar 28, 12:45 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve, Saint Francois | 21 min |
| Mar 28, 3:23 PM CDT | Wind Advisory | LSX | Audrain, Boone, Callaway, Knox, Lewis, Lincoln and 10 more | 26 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.